Alert archive / Nevada / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Las Vegas, NV

August 1, 2016Clark County, Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood watch at Aug 1, 2016, 2:33 AM PDT for Clark County, Lincoln County, Nevada; Mohave County, Arizona. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2016, 2:33 AM PDT (09:33 UTC)
Expired
Aug 2, 2016, 5:00 AM PDT
In force
26 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WGUS65 KVEF 010933
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 AM PDT MON AUG 1 2016

...FLASH FLOOD WATCH FOR MOHAVE COUNTY IN NORTHWEST ARIZONA MONDAY
AND MONDAY NIGHT...

.A VERY MOIST AND UNSTABLE AIRMASS WILL PROVIDE FAVORABLE CONDITIONS
FOR THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY RAINFALL AND FLASH
FLOODING. THUNDERSTORMS EARLY THIS MORNING HAVE PRODUCED SIGNIFICANT
RAINFALL IN EXCESS OF 2 INCHES PER HOUR, AND SIMILAR RAINFALL RATES
WILL BE OBSERVED THIS AFTERNOON AND OVERNIGHT. 

AZZ001>003-036-011745-
/O.NEW.KVEF.FF.A.0002.160801T0933Z-160802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
233 AM MST MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WATCH FOR MOHAVE COUNTY IN NORTHWEST ARIZONA...
  INCLUDING THE FOLLOWING AREAS...LAKE HAVASU AND FORT MOHAVE...
  LAKE MEAD NATIONAL RECREATION AREA...NORTHWEST DESERTS AND
  NORTHWEST PLATEAU.

* THROUGH LATE TONIGHT

* A CLUSTER OF THUNDERSTORMS CONTINUE EARLY THIS MORNING ACROSS
  CENTRAL MOHAVE COUNTY AND HAVE PRODUCED RAINFALL AMOUNTS IN EXCESS
  OF TWO INCHES PER HOUR. ADDITIONAL THUNDERSTORM DEVELOPMENT LATER
  TODAY WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH
  FLOODING...ESPECIALLY AS THEY ORGANIZE INTO LARGER CLUSTERS DURING
  THE EVENING AND OVERNIGHT. 

*  RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD IMPACT AREA
   ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME IMPASSABLE
   AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL WASHES AND
   DRAINAGES ARE LIKELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
978 
WGUS65 KVEF 011729
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
1029 AM PDT MON AUG 1 2016

...FLASH FLOOD WATCH FOR MOHAVE...LINCOLN...AND NORTHEAST
CLARK COUNTIES THROUGH TONIGHT...

.A VERY MOIST AND UNSTABLE AIRMASS WILL PROVIDE FAVORABLE
CONDITIONS FOR THUNDERSTORMS WHICH MAY PRODUCE VERY HEAVY
RAINFALL AND FLASH FLOODING. THUNDERSTORMS EARLY THIS MORNING
HAVE PRODUCED SIGNIFICANT RAINFALL IN EXCESS OF 2 INCHES PER
HOUR... AND SIMILAR RAINFALL RATES ARE EXPECTED THIS AFTERNOON AND
OVERNIGHT. 

NVZ015-016-021-021200-
/O.EXA.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
LAKE MEAD NATIONAL RECREATION AREA-
1029 AM PDT MON AUG 1 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXPANDED THE FLASH
FLOOD WATCH TO INCLUDE PORTIONS OF SOUTH CENTRAL NEVADA AND SOUTHERN
NEVADA...INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL
NEVADA...LINCOLN COUNTY. IN SOUTHERN NEVADA...LAKE MEAD NATIONAL
RECREATION AREA AND NORTHEAST CLARK COUNTY.

* THROUGH 5 AM TUESDAY.

* THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS LINCOLN COUNTY
  AND WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH FLOODING. A
  CLUSTER OF STORMS IS EXPECTED TO MOVE ACROSS LINCOLN AND NORTHEAST
  CLARK COUNTY THIS EVENING AND OVERNIGHT.

* IMPACTS...RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD
  IMPACT AREA ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME
  IMPASSABLE AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL
  WASHES AND DRAINAGES ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AZZ001>003-036-021200-
/O.CON.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
1029 AM MST MON AUG 1 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* MOHAVE COUNTY

* THROUGH 5 AM TUESDAY

* THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS MOHAVE COUNTY
  AND WILL BE CAPABLE OF TORRENTIAL RAINFALL AND FLASH
  FLOODING...ESPECIALLY AS THEY ORGANIZE INTO LARGER CLUSTERS DURING
  THE EVENING AND OVERNIGHT HOURS.

* IMPACTS...RAPIDLY FLOWING WATER ALONG WITH MUD AND ROCKS COULD
  IMPACT AREA ROADWAYS AND LOW LYING AREAS. SOME ROADS MAY BECOME
  IMPASSABLE AND OR DAMAGED BY FLOODWATER. RAPID RISES IN LOCAL
  WASHES AND DRAINAGES ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD
WARNINGS BE ISSUED.

&&

$$

WOLCOTT
089 
WGUS65 KVEF 021153
FFAVEF

FLOOD WATCH
NATIONAL WEATHER SERVICE LAS VEGAS NV
453 AM PDT TUE AUG 2 2016

...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEVADA AND NORTHWEST
ARIZONA WILL BE ALLOWED TO EXPIRE...

AZZ001>003-036-NVZ015-016-021-021300-
/O.EXP.KVEF.FF.A.0002.000000T0000Z-160802T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHWEST PLATEAU-LAKE HAVASU AND FORT MOHAVE-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-
453 AM PDT TUE AUG 2 2016 /453 AM MST TUE AUG 2 2016/

...FLASH FLOOD WATCH WILL EXPIRE AT 5 AM PDT /5 AM MST/ EARLY
THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
SOUTHEAST NEVADA WILL EXPIRE AT 5 AM PDT /5 AM MST/. THOUGH
SCATTERED SHOWERS AND STORMS CONTINUE IN FAR SOUTHERN MOHAVE
COUNTY...THE THREAT OF EXCESSIVE RAINFALL HAS ENDED ACROSS THE WATCH
AREA EARLY THIS MORNING. THUS THE FLASH FLOOD WATCH WILL BE ALLOWED
TO EXPIRE.

$$

CMS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 9:42 PM PDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 9:42 PM PDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
942 PM PDT SUN JUL 31 2016

.SYNOPSIS...Scattered showers and thunderstorms are expected
through the upcoming week...especially over the eastern half of the
area through mid week then mainly Mohave County late in the week.
The western portions of the area will be increasingly dry as the
wears on. Temperatures will remain near or slightly below seasonal
normals.
&&

.UPDATE...Made some tweaks to the 11 pm - 5 am POP grids based on
accelerated outflow boundary pushing south through Lake Mead Natl
Recreation Area and Mohave County.
&&

.PREV UPDATE...628 PM PDT SUN JUL 31 2016
.UPDATE...Last few runs of the HRRR showing more consistency with
current storms over Lincoln County and southwest Utah shifting
southeast the rest of this evening and impacting northeast Clark and
northern Mohave County into the early morning hours of Monday. There
is the potential of development along outflows as far west as Las
Vegas and the Spring Mountains. Therefore increased POPs in the
aforementioned areas.
&&

.AVIATION...For McCarran...Afternoon round of thunderstorms has
dissipated and expect a southeast wind around 10 kts this evening.
Mormon Mesa and Peach Spring corridors most likely impacted by
thunderstorms into the early morning hours of Monday. Lower
confidence in the forecast between 06z-10z tonight. During that time
there is the potential for gusty outflow winds from the northeast
with a thunderstorms possibly developing. Forecast will be updated
as conditions develop and become more certain. Otherwise, skies are
expected to be partly to mostly cloudy with cloud bases generally
above 10kft.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Strongest thunderstorms expected across
Lincoln, northeast Clark and northern Mohave County tonight.
Otherwise...south-southeast winds expected with gusts to 20 knots.
Sct clouds at or above 10k feet with convective turbulence near
thunderstorms.
&&

.PREV DISCUSSION...245 PM PDT SUN JUL 31 2016
.SHORT TERM...Through Wednesday night.

The 19Z (latest available) HRRR forecasts storms developing this
evening in Lincoln, NE Clark and northern Mohave counties and
essentially combining and moving south through Mohave County
overnight. Previous runs showed this to some extent but also had
storms moving into southern Mohave County this evening from
convection over central Arizona. If the storm track/intensity
forecast is correct for the activity moving north to south, much of
Lake Mead and points throughout Mohave County could see intense
rainfall. Will need to monitor future model runs to see if this
becomes a trend or just one of the various iterations of storm
formation and track visualized by the HRRR.

Tomorrow, forecasted moisture is down and instability is much weaker
although sufficient for more isolated to scattered thunderstorm
coverage from Lincoln County down through portions of Clark County
and in Mohave County. A few could form over the Sierra as well. The
forecast for Tuesday could be interesting...or much of the same
depending on the model. The GFS brings an easterly wave to southern
Mohave County Tuesday afternoon and this is supported by the ECMWF
which gens up a closed circulation over the Phoenix area within the
easterly wave. This is consistent with the previous nights model
solutions...only a little sooner. The NAM now reaches out to this
far in the forecast and does not show this feature...instilling some
doubt in overall forecast confidence. By Wednesday, the forecast
becomes even less distinct as the GFS lifts the wave up through
Mohave County while the ECMWF washes it out and the NAM has an
inverted feature over Mohave County. Bottom line is a low confidence
forecast and broad brushed pops for now as many things could change
between now and then. Temperatures through mid week are forecast to
be near or below normal but could end up being well below normal if
the easterly wave idea pans out.

.LONG TERM...Thursday through Saturday...

In order to blend with neighboring offices a little better, minor
changes were made to the POP forecast in the extended otherwise
little to no change to other parameters. The following is from the
previous discussion.

Biggest feature of interest will be an inverted trough lifting
northward into Arizona late Tuesday through Thursday. This feature
will drive some very rich moisture into Arizona along with
considerable cloud cover. Being that our forecast area is on the
west edge of this, it may enhance our potential by easing the cloud
cover limitations on destabilization that will be more problematic
further east.  The feature will bear watching for the potential of
flash flooding. Otherwise...continued thunderstorm activity through
the week with our eastern areas most favored. Temperatures through
the period will remain near seasonal normals. &&

.FIRE WEATHER...Scattered thunderstorms are possible through the
night with locally heavy rainfall, gusty winds, and lightning.
Most storms are expected to be wet. Temperatures will be near
seasonal normals and with the added monsoon moisture provide an
increase in both afternoon and morning humidity levels. Similar
conditions expected throughout the week.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
&&

Update...Pierce
Discussion...Salmen

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:19 PM PDTSevere Thunderstorm WarningVEFLincoln41 min
Jul 31, 5:52 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Jul 31, 6:37 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 31, 7:28 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 1, 2:47 PM PDTFlash Flood WarningVEFClark3 hr
Aug 1, 4:43 PM PDTSevere Thunderstorm WarningVEFLincoln47 min
Aug 1, 12:35 AM PDTAreal Flood AdvisoryVEFMohave3 hr
Aug 1, 1:15 AM PDTFlash Flood WarningVEFMohave2 hr
Aug 1, 1:43 AM PDTFlash Flood WarningVEFMohave92 min
Aug 1, 2:13 AM PDTFlash Flood WarningVEFMohave2 hr
Aug 1, 2:47 AM PDTFlash Flood WarningVEFMohave118 min
Aug 1, 1:26 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Aug 1, 4:18 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Watches in Nevada, 2016Flash Flood Watches in Arizona, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.